Montana, 2008

High Wind in Montana, February 8, 2008

February 8, 2008 · NWS TFX · 2 events in 2 counties and zones

A low pressure system, travelling across southern Alberta, generated strong winds over much of Central Montana on February 8th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A low pressure system, travelling across southern Alberta, generated strong winds over much of Central Montana on February 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 8, 10:30 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 8, 10:30 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 AM MST FRI FEB 8 2008

UPDATED AVIATION SECTION ONLY

.UPDATE...
QUICK UPDATE THIS MORNING TO LOWER TEMPERATURES MAINLY ALONG THE
NORTHERN BORDER OF THE CWA. COOLER TEMPERATURES COMING DOWN FROM
CANADA A LITTLE FASTER THAN PREVIOUS FORECAST. CLOUDS BREAKING UP
OVER CENTRAL MONTANA BUT WILL MOVE BACK IT BY AFTERNOON. WINDS AND
WARNINGS ON TRACK.

&&

.AVIATION...
STRONG AND GUSTY SURFACE WINDS OVER NORTH CENTRAL MONTANA WILL BE
THE PRIMARY AVIATION CONCERN THROUGH THE AFTERNOON. THE WINDS WILL
CREATE AREAS OF IFR CONDITIONS IN BLOWING SNOW OVER THE MOUNTAINS.
AN ARCTIC COLD FRONT NEARING THE CANADIAN BORDER WILL MOVE SOUTH
THROUGH THE REGION THIS AFTERNOON AND EVENING...WITH WINDS SHIFTING
MORE NORTHERLY BEHIND IT. EXPECT WIDESPREAD MVFR CONDITIONS WITH
AREAS OF IFR BEHIND THE FRONT DUE TO CEILINGS AND REDUCED VISIBILITY
IN SNOW. THOMSON

&&

.PREV DISCUSSION... (ISSUED 447 AM MST FRI FEB 8 2008)

TODAY THROUGH SUNDAY...THE SHORT TERM FORECAST PERIODS WILL BE
CHARACTERIZED BY HIGH WINDS...TEMPERATURE EXTREMES...AND SNOW AND
BLOWING SNOW. STRONG WEST AND SOUTHWESTERLY WINDS WILL CONTINUE
ACROSS PORTIONS OF NORTH CENTRAL MONTANA DURING TODAY...WITH MILD
TEMPERATURES PERSISTING THROUGH LATE MORNING ACROSS THE FORECAST
AREA. WIND HIGHLIGHTS REMAIN IN EFFECT FOR TODAY. ALSO...SNOW AND
STRONG WINDS WILL CONTINUE ACROSS THE NORTHERN ROCKIES THROUGH
SATURDAY EVENING...WITH WINTER WEATHER HIGHLIGHTS REMAINING IN
EFFECT. A NORTHERLY STORM SYSTEM WILL AFFECT THE FORECAST AREA BY
EARLY THIS AFTERNOON...ALLOWING AN ARCTIC COLD FRONT CURRENTLY IN
ALBERTA TO TRAVEL THROUGH THE NORTH CENTRAL PLAINS DURING THE
AFTERNOON AND EVENING HOURS TODAY. THE TEMPERATURE DIFFERENCE
ACROSS THE COLD FRONT WILL BE DRAMATIC...WITH TEMPERATURES FOR
MOST OF NORTH CENTRAL PLAINS DROPPING TO NEAR OR BELOW ZERO BY
SATURDAY MORNING. SUFFICIENT MID AND LOW LEVEL FORCING AND
MOISTURE IS EXPECTED WITH THIS COLD FRONT...WITH SNOW DEVELOPING
ALONG AND BEHIND THE FRONT. WIND...COMBINED WITH SNOW...COMBINED
WITH ARCTIC TEMPERATURES...WILL MAKE FOR HAZARDOUS WINTER
CONDITIONS. CONSEQUENTLY...WINTER WEATHER HIGHLIGHTS ARE IN EFFECT
BEGINNING THIS EVENING...AND CONTINUE THROUGH SATURDAY AFTERNOON.
NOT TO BE OUTDONE BY THE COLD...THE WESTERLY CHINOOK WINDS ARE
ANTICIPATED TO RETURN SUDDENLY DURING EARLY SUNDAY...WITH A
DRAMATIC WARM UP AND RETREAT OF THE ARCTIC FRONT NORTH AND EAST
DURING THE DAY. TEMPERATURES ARE EXPECTED TO JUMP AS MUCH AS 40
DEGREES DURING THIS TIME. ZUMPFE

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...THE PERIOD BEGINS WITH A
SHORTWAVE MOVING THROUGH THE PACIFIC NORTHWEST. FLOW AHEAD OF THIS
WAVE IS VERY MOIST AND PRECIPITATION WILL DEVELOP AHEAD OF THIS
SYSTEM OVER THE ROCKIES. THE SHORTWAVE WILL BE FAST
MOVING...APPROACHING THE ROCKIES DURING THE NIGHT AND MOVING OVER
THE PLAINS MONDAY...AND NORTHWEST FLOW ALOFT WILL DEVELOP BY MONDAY
EVENING AS HIGH PRESSURE BUILDS. THE HIGH PRESSURE WILL CONTINUE TO
BUILD WITH THE RIDGE MOVING OVER THE WASHINGTON/IDAHO BORDER BY 12Z
TUE. DISTURBANCES MOVING OVER THE RIDGE IN ALBERTA WILL CAUSE LOW
PRESSURE AND A SURFACE LEE TROF ACROSS THE ZONES AS WELL...AND BRISK
SOUTHWEST FLOW ALONG THE ROCKIES AND ADJACENT PLAINS. BY TUESDAY
NIGHT ANOTHER SHORTWAVE WILL MOVE OVER THE PACIFIC NORTHWEST AND THE
AIRMASS OVER THE ROCKIES ONCE AGAIN BEGINS TO MOISTEN. THE SHORTWAVE
MOVES OVER THE ROCKIES EARLY WEDNESDAY AND BEGINS ANOTHER PERIOD OF
HIGHER POPS. ALTHOUGH AA COLD FRONT MOVES SOUTH OUT OF CANADA
WEDNESDAY NIGHT...THE MAIN EFFECT WILL REMAIN OVER THE NORTHEAST
ZONES. TEMPERATURES REMAIN NEAR NORMALS THROUGH THIS PERIOD...RISING
AS THE UPPER LEVEL RIDGE BUILDS AND FALLING AGAIN AS THE SHORTWAVES
PASS EAST OF THE ZONES. ZELZER

THURSDAY AND FRIDAY...A LOW PRESSURE TROUGH IS EXPECTED TO EXIT THE
CENTRAL PLAINS BY THURSDAY AFTERNOON. THE NEXT PACIFIC DISTURBANCE
WILL QUICKLY MOVE INTO THE REGION CAUSING SCATTERED SNOW SHOWERS
FOR THE MOUNTAINS. A SLIGHT CHANCE FOR ISOLATED SNOW SHOWERS ON THE
CENTRAL PLAINS THROUGH THE PERIOD. TEMPERATURES ARE EXPECTED TO BE
NEAR NORMAL. SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  39  -3   5   2 /  30  50  50  30
CTB  30 -10  -5  -7 /  40  70  40  30
HLN  35  19  31  20 /  60  70  50  20
BZN  38  16  32  18 /  40  60  40  20
WEY  22  11  28  12 /  80  80  60  30
DLN  33  19  36  17 /  40  40  30  20
HVR  38 -15  -3  -9 /  40  60  50  40
LWT  37   2   5   0 /  40  60  50  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR MTZ010>013-
044>047-049>054.

WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM MST
SATURDAY FOR MTZ010>013-044>047-049>051-054.

WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM MST
SATURDAY FOR MTZ014 BELOW 5500 FEET ELEVATION.

WINTER STORM WARNING UNTIL 5 PM MST SATURDAY FOR MTZ009-048.

WINTER STORM WARNING UNTIL 5 PM MST SATURDAY FOR MTZ014 ABOVE 5500
FEET ELEVATION.

&&

SHORT TERM...CAMP/ZUMPFE
LONG TERM...ZELZER/SAUCIER
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 8, 6:01 AM MST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
601 AM MST FRI FEB 8 2008

MTZ010>014-044>047-049>054-091315-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
601 AM MST FRI FEB 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL ARCTIC COLD FRONT IS EXPECTED TO MOVE THROUGH CENTRAL
MONTANA BEGINNING THIS AFTERNOON...WITH SUBZERO
TEMPERATURES...WIND CHILL TEMPERATURES AS LOW AS 40 BELOW
ZERO...AND SNOW AND BLOWING SNOW DEVELOPING ALONG AND BEHIND THE
FRONT. SNOW ACCUMULATIONS OF UP TO 5 INCHES ARE EXPECTED DURING
THIS TIME ACROSS THE NORTH CENTRAL PLAINS. HAZARDOUS TRAVEL
CONDITIONS WILL EXIST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ARCTIC FRONT IS EXPECTED TO REACH THE CENTRAL MOUNTAIN
VALLEYS BY SATURDAY MORNING...WITH HAZARDOUS WINTER TRAVEL
CONDITIONS CONTINUING THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-091315-
BEAVERHEAD-MADISON-GALLATIN-
601 AM MST FRI FEB 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR SATURDAY
THROUGH THURSDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-048-091315-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
601 AM MST FRI FEB 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING UPPER LEVEL STORM SYSTEM WILL CONTINUE TO BRING
STRONG WINDS AND SNOW TO THE ROCKY MOUNTAIN FRONT TODAY AND
TONIGHT. A WINTER STORM WARNING REMAINS IN EFFECT FOR THE ROCKY
MOUNTAIN FRONT THROUGH SATURDAY EVENING...WITH SNOW ACCUMULATIONS
OF 6 TO 12 INCHES IN THE MOUNTAINS...AND UP TO 5 INCHES ACROSS THE
PLAINS. WINDS GUSTING MORE THAN 75 MPH AT TIMES WILL REDUCE
VISIBILITIES TO LESS THAN ONE QUARTER MILE AT TIMES AND RESULT IN
HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING REMAINS IN EFFECT FOR THE ROCKY MOUNTAIN
FRONT THROUGH SATURDAY EVENING. MUCH COLDER TEMPERATURES WILL BE
FOUND ALONG THE ROCKY MOUNTAIN FRONT BY SATURDAY MORNING FOLLOWING
THE PASSAGE OF AN ARCTIC COLD FRONT. WIND CHILL TEMPERATURES AS
LOW AS 40 BELOW ZERO ARE EXPECTED THROUGH SATURDAY AFTERNOON.
HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE TO EXIST DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 8, 11:21 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1121 AM MST FRI FEB 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     HEAVY SNOW       HALF MOON PASS          46.77N 109.34W
02/08/2008  M5.0 INCH        FERGUS             MT   CO-OP OBSERVER

            5 INCHES OF SNOW FELL LAST NIGHT. BLOWING AND DRIFTING

&&

WILLIAMSON DC

Event by event

2 high wind. Local standard time, as filed.

High Wind, Fergus

When
February 8, 12:40 PM MST to 1:52 PM MST
Where
Fergus forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

Sustained winds of 40 mph measured at Denton DOT wind sensor.

High Wind, Hill

When
February 8, 2:00 PM MST to 3:41 PM MST
Where
Hill forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

Sustained winds of 40 mph with 50 mph gusts were observed at DOT Inverness sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84774, 84773.